Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

March 16, 2021Wilcox County, Alabama

NWS Mobile, AL issued this special weather statement at Mar 16, 2021, 11:09 AM CDT for Wilcox County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2021, 11:09 AM CDT (16:09 UTC)
Expired
Mar 16, 2021, 12:00 PM CDT
In force
51 min
Issued by
NWS Mobile, AL

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 139 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS84 KMOB 161609
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1109 AM CDT Tue Mar 16 2021
 
ALZ053>055-161700-
Wilcox AL-Clarke AL-Monroe AL-
1109 AM CDT Tue Mar 16 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE...NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES
UNTIL NOON CDT...

At 1108 AM CDT, the strong thunderstorm was located 6 miles southeast
of Thomasville, moving east at 30 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Camden, Pine Hill, Vredenburgh and Yellow Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3214 8728 3215 8727 3214 8727 3174 8717
      3181 8770 3195 8772 3215 8729
TIME...MOT...LOC 1608Z 258DEG 28KT 3186 8764 

$$

CGAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Mar 16, 6:50 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Mar 16, 6:50 AM CDT, 4 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
650 AM CDT Tue Mar 16 2021

.AVIATION...
12Z issuance...IFR to occasional LIFR/IFR ceilings expected for
much of the morning, but by noon ceilings should improve to VFR
conditions. Areas of fog along the Alabama coast this morning will
likely reduce visibilities to 2SM or less, also improving through
noon. Rain and thunderstorm chances will continue to increase
throughout the day. This is especially true for inland southeast
Mississippi and inland southwest and south-central Alabama, and
then gradually diminish in coverage through the overnight hours.
There is a slight potential for gusty winds and hail, and possibly
even a tornado with any stronger storm that may develop through
mid evening. Surface winds generally remain south at 5 to 10 knots
through the period. /22

&&

.PREV DISCUSSION... /issued 439 AM CDT Tue Mar 16 2021/

NEAR TERM UPDATE /Now Through Wednesday night/...The pattern today
is not expected to be too different from that of Monday, with a
conditional threat of severe weather associated with any stronger
thunderstorms that develop and SPC maintains the Marginal Risk of
severe storms over the northern half of our forecast area on
Tuesday. Ongoing convection primarily over the northwestern
portions of the forecast area through pre-dawn will become more
widespread over the northern half of the forecast area during the
course of the day in association with the lingering convergence
zone just to the north of our area in conjunction with some weak
shortwave activity in the west-southwest flow aloft.

With daytime heating, MLCAPE values will increase to be between 500-
1000 J/kg by this afternoon, with the higher instability values up
to near 1600 J/kg over our northern counties. Also, 0-6 KM bulk
shear values will be around 35-45 knots across much of the area
during this time, along with 700-500 mb lapse rates around 6.0-6.7
C/km and 0-1km SRH generally between 100-200 m2/s2 (especially this
morning). There will be some weak capping between 700-600 MB, and
similar to Monday, this could have a limiting affect on the
convection at times. But sufficient daytime heating and deep layer
moisture could aid in eroding the cap and lead to increased chances
for thunderstorms (especially over inland southeast Mississippi and
inland southwest and south-central Alabama), and some of these
storms could be strong to severe (as previously mentioned). Curved
low-level hodographs could also result in some rotating cells. Thus,
the main threats anticipated are damaging winds and hail; but, a
tornado or two cannot be ruled out. By mid evening through tonight
convection diminishes somewhat, although an isolated to scattered
storm will still be possible overnight (especially over the far
northern portions of the forecast area). At this time, it does not
appear that there will be much of a severe threat with those.

High temperatures today will range from the mid and upper 70s over
most of the forecast area, but a pocket of lower 80s will be
possible over interior south central Alabama and part of the
interior western Florida panhandle. Tonight's low temperatures
primarily in the low to mid 60s across the entire area.

An active severe weather day looks to unfold on Wednesday into
Wednesday night. An upper level trough centered over the south-
central Plains states takes on a negative tilt into the night
Wednesday as it shifts east into the east-central Plains and
Midwest. Upper level ridging amplifies in response over the far
southeastern U.S. and western Atlantic during the period.
Uncertainty remains in model guidance on exact evolution of the
upper level trough, and southeastern periphery of best upper level
difluence. Despite some questions on overall magnitude of large
scale forcing for ascent over our CWA, ample wind shear and CAPE
will be available in advance of an eastward moving cold front.
During the day Wednesday, forecast models are in general agreement
on developing 1,500 to 2,000 J/kg of SBCAPE, with similar MLCAPE
values nearer 1,500 J/kg. Some hi-res guidance like the HRRR
suggests higher SBCAPE and MLCAPE values could be realized, and is
something to keep an eye on as we near Wednesday. CAPE values taper
off in the evening somewhat, remaining more than adequate for severe
storms with 1,000 J/kg MLCAPE and 1,500 J/kg of SBCAPE. Very steep
low level lapse rates look probable nearer 7C/km, with mid-level
lapse rates approaching 8C/km. Shear will undoubtedly be supportive
of severe thunderstorms, including supercells. Elongated, curved
hodographs with deep layer shear around 40kts will be present during
the day Wednesday, strengthening into the evening and overnight as
the nocturnal low level jet begins to crank upwards of 50kts. This
will in turn help to enlarge hodographs and increase Storm Relative
Helicity values appreciably after dark in excess of 300 to
400m^2/s^2 from afternoon values around 200 m^2/s^2. All hazards of
severe weather are possible Wednesday late afternoon into the
overnight hours, with damaging winds, tornadoes (some strong), and
large hail (up to golf ball size) possible. A potential limiter for
day time convective coverage would be the presence of a healthy EML
(Elevated Mixed Layer) located at the 700mb level. This will help to
keep the environment capped until better forcing can move in or
daytime heating can overcome the EML.

It is important to note/reiterate the uncertainty in where best
forcing will align with the aforementioned ingredients along with
timing of better forcing. This will affect overall timing of better
severe weather potential. The first round of isolated to scattered
convective potential appears to potentially develop during the early
to mid afternoon hours across much of the CWA. This would likely be
in the form of isolated to scattered discrete to semi-discrete
thunderstorms capable of all severe hazards that move and develop
from southwest to northeast across the area. A better threat for
strong to severe thunderstorms will likely evolve from west to east
during the late evening into the overnight hours along the cold
front as a line of strong to severe thunderstorms pushes eastward
across the region. Convection quickly tapers off behind the front
during the late overnight into early morning hours, with the front
exiting the CWA prior to or near daybreak Thursday.

Outside of the severe threat, high temperatures look to peak in the
upper 70's to lower 80's during the afternoon, with lows Wednesday
night in the middle to upper 50's west of I-65, and lower 60's to
the east of I-65. Best rain and thunderstorm chances appear to be
late afternoon into the late night hours, waning from west to east
following the frontal passage during the overnight hours. In
addition to the severe risk Wednesday, strong wind gusts are
possible ahead of the front over the open warm sector during the
afternoon into night time hours. Wind gusts of 30 to 35mph appear
probable amidst strong southerly low level flow, and would not be
surprised if a Wind Advisory becomes necessary for parts of the CWA
during the period. A HIGH RISK of rip currents continues through the
Near Term. MM/25 /12 /22

SHORT TERM /Thursday through Thursday night/...The closed upper low
that has moved over the mid Mississippi River Valley swings east to
over the East Coast. Several upper level shortwave troughs follow,
leaving a mean upper trough over the eastern Conus. An occluded cold
front that has moved over the forecast area moves off to the east,
with westerly, then northwesterly flow following the cold front
passage. Some residual rain showers with embedded thunderstorms are
possible over eastern-most portions of the forecast area Thursday
morning, but should be east of the forecast area by noontime.

For temperatures, have leaned towards the physical model
representation of the cooler air moving over the forecast area
Thursday as a start, with most statistical models not able to
effectively handle the cold air influx starting Thursday afternoon.
Thursday night, have went a bit above guidance, with stronger
winds overnight helping to temper overnight radiational cooling.
The result is high temperatures Thursday ranging from the upper
60s to near 70s along and northwest of the Alabama River to mid
70s over the western Florida panhandle. Low temperatures Thursday
night are expected to range from the mid to upper 40s over most
inland portions of the forecast area to the low 50s along the
immediate coast. /16

EXTENDED TERM /Friday Through Monday/...A very high level of
confidence for a cool and dry pattern. Just a little over half of
the period (Friday through early Sunday) a deep mid- and upper
trough propagates eastward over and just to the east of the area.
Strong surface high pressure builds coincident and forces both cold-
and dry-air advection through midday Saturday. The manner in which
the surface high builds, surface winds quickly become easterly on
Sunday and veer southeasterly on Monday and low level moisture
values begin creeping upward again in both a weak warm air and
positive moisture advection pattern - so, a very short-lived
residence time for the cooler air, but otherwise, uneventful
'chamber of commerce-type' sensible weather region-wide. Sunrises
and sunset each day should be absolutely beautiful. Highs int he 60s
Friday, Saturday and Sunday moderating to the 70s on Monday.
Overnight lows in the 40s moderating to the 40s (inland) and lower
50s (coast) by Monday morning.  /23 JMM

MARINE...A Dense Fog Advisory has been issued for Mobile Bay, the
Mississippi Sound, Perdido Bay, and the Alabama Gulf waters out 20
NM through 1 PM today. Low visibility to one nautical mile or less
will make navigation difficult. If you must navigate, proceed with
caution, use proper fog signals, and make sure all running lights
are on. Patchy to areas of dense fog are likely again tonight as a
surface ridge across the eastern Gulf continues to bring light to at
times moderate onshore flow through mid week. A cold front is
expected to move across area waters late Wednesday night into
Thursday, with winds and seas increasing beginning Wednesday
morning. In addition, strong to severe storms are becoming
increasingly likely Wednesday through Wednesday night. Moderate to
strong westerly then northwesterly flow will then follow for
Thursday and Friday, becoming northeasterly over the weekend. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Thursday night for ALZ265-266.

FL...High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

MS...None.
GM...Dense Fog Advisory until 1 PM CDT this afternoon for GMZ630>633-
     650.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Mar 16, 10:27 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1027 AM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      2 NNW BUTLER            32.11N 88.24W
03/16/2021                   CHOCTAW            AL   PUBLIC

            FLASH FLOODING ON PORTIONS OF TIMBERLANE RD.
            WATER COVERING ROADWAYS HAS BEEN REPORTED
            VIA VIDEO ON SOCIAL MEDIA.

&&

JEH
Local storm report, Mar 16, 10:30 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1030 AM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      3 WNW BUTLER            32.10N 88.26W
03/16/2021                   CHOCTAW            AL   EMERGENCY MNGR

            REPORTS OF FLASH FLOODING NEAR BAILEY RD AND
            RIDERWOOD DR. ROADS ARE CLOSED DUE TO WATER
            COVERING ROADWAYS.

&&

JEH
Local storm report, Mar 16, 10:35 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1035 AM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      2 SE PENNINGTON         32.19N 88.04W
03/16/2021                   CHOCTAW            AL   EMERGENCY MNGR

            FLASH FLOODING OCCURRING ON PORTIONS OF
            WALLACE MCNEELY RD. ROAD CLOSURES DUE TO
            WATER COVERING ROADWAYS.

&&

JEH
Local storm report, Mar 16, 10:38 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1038 AM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      PENNINGTON              32.21N 88.05W
03/16/2021                   CHOCTAW            AL   EMERGENCY MNGR

            REPORTS OF FLASH FLOODING ON OLD LOCK 2 RD.
            ROAD CLOSURE DUE TO WATER COVERING ROADWAY.

&&

JEH
Special weather statement, Mar 16, 10:41 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
1041 AM CDT Tue Mar 16 2021

ALZ053-054-161630-
Wilcox AL-Clarke AL-
1041 AM CDT Tue Mar 16 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES UNTIL 1130 AM
CDT...

At 1040 AM CDT, the strong thunderstorm was located 10 miles
southwest of Thomasville, moving east at 25 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Thomasville, Pine Hill and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3183 8749 3183 8750 3181 8750 3181 8752
      3178 8752 3175 8797 3190 8802 3199 8779
      3199 8767 3200 8766 3200 8763 3206 8762
      3207 8760
TIME...MOT...LOC 1540Z 256DEG 23KT 3185 8790

CGAL
Special weather statement, Mar 16, 11:09 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1109 AM CDT Tue Mar 16 2021

ALZ053>055-161700-
Wilcox AL-Clarke AL-Monroe AL-
1109 AM CDT Tue Mar 16 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE...NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES
UNTIL NOON CDT...

At 1108 AM CDT, the strong thunderstorm was located 6 miles southeast
of Thomasville, moving east at 30 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Camden, Pine Hill, Vredenburgh and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3214 8728 3215 8727 3214 8727 3174 8717
      3181 8770 3195 8772 3215 8729
TIME...MOT...LOC 1608Z 258DEG 28KT 3186 8764

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:36 AM CDTSpecial Weather StatementMOBChoctaw39 min
Mar 16, 1:17 AM CDTSpecial Weather StatementMOBChoctaw43 min
Mar 16, 1:38 AM CDTSevere Thunderstorm WarningMOBChoctaw52 min
Mar 16, 2:31 AM CDTSevere Thunderstorm WarningMOBChoctaw28 min
Mar 16, 3:44 AM CDTMarine Dense Fog AdvisoryMOB9 hr
Mar 16, 3:52 AM CDTSpecial Weather StatementMOBChoctaw23 min
Mar 16, 4:24 AM CDTSpecial Weather StatementMOBWilcox66 min
Mar 16, 4:40 AM CDTSevere Thunderstorm WarningMOBWilcox30 min
Mar 16, 5:48 AM CDTSpecial Weather StatementMOBWilcox27 min
Mar 16, 9:24 AM CDTFlash Flood WarningMOBChoctaw, Clarke8 hr
Mar 16, 9:29 AM CDTFlash Flood WarningMOBWilcox8 hr
Mar 16, 10:10 AM CDTSpecial Weather StatementMOBClarke50 min
Mar 16, 10:41 AM CDTSpecial Weather StatementMOBClarke49 min
Mar 16, 11:28 AM CDTFlash Flood WatchMOBButler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 2 more12 hr
Mar 16, 11:42 AM CDTSpecial Weather StatementMOBWilcox48 min
Mar 16, 12:11 PM CDTSpecial Weather StatementMOBButler34 min
Mar 16, 12:47 PM CDTSpecial Weather StatementMOBButler, Crenshaw58 min
Mar 16, 1:11 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw49 min
Mar 16, 2:00 PM CDTSpecial Weather StatementMOBCrenshaw15 min
Mar 16, 4:47 PM CDTFlash Flood WarningMOBChoctaw, Clarke, Washington, Wilcox6 hr
Mar 16, 4:48 PM CDTMarine Dense Fog AdvisoryMOB17 hr
Mar 16, 4:48 PM CDTSmall Craft AdvisoryMOB5 days
Mar 16, 4:53 PM CDTDense Fog AdvisoryMOBBaldwin, Mobile17 hr
Mar 16, 4:53 PM CDTWind AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more28 hr
Mar 16, 3:51 PM CDTFlash Flood WarningMOBWayne6 hr
Mar 16, 5:07 PM CDTSpecial Weather StatementMOBWayne38 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.